MAUDE Adverse Event Report: ETHICON INC. PROLENE* POLYPROPYLENE MESH; MESH, SURGICAL, POLYMERIC

ETHICON INC. PROLENE* POLYPROPYLENE MESH; MESH, SURGICAL, POLYMERIC
Catalog Number PML
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Crushing Injury (1797); Fatigue (1849); Hypersensitivity/Allergic reaction (1907); Unspecified Infection (1930); Nausea (1970); Pain (1994); Neck Pain (2433); Breathing-related sleep disorder (4875)
Date of Event 09/30/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported by a patient that they underwent a breast reduction procedure on (b)(6) 2017.On (b)(6) 2019, the patient underwent a surgery and mesh was implanted under both breasts directly on the chest wall.In the weeks, months and years following, the patient experienced: chronic pain and tightness in the chest.Difficulty breathing, especially at rest or while sleeping.Weakness and unusual sensations in the right side of my chest.Systemic symptoms including fatigue, nausea, and hypersensitivity.Chronic joint pain particularly, neck, shoulder, chest (entire ribcage) and back, despite these ongoing issues, my concerns were repeatedly dismissed as psychological in nature.No follow-up imaging, referrals, or investigation were offered.My issues were minimised and i was told it was not the mesh and removal of the mesh would make no difference.On (b)(6) 2025, the patient traveled to the us to have a mesh removal procedure.The american surgeon found the right sided mesh was tightly adhered to the right chest wall, causing visible tissue disruption and suspected infection.It took much effort to cut it out of my chest.He was astounded by the size of it.It has since been confirmed through pathology that the mesh was contaminated with staphylococcus epidermidis and bacillus cereus, indicating a chronic implant-related infection.The patient remains scheduled for further surgery to remove the left-sided mesh.Additional information will be requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H6 component code: g07002 device not returned a manufacturing record evaluation was performed for the finished device lot number, and no related non-conformances were identified.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: on (b)(6) 2017 the patient underwent breast reduction procedure anaesthetic crisis which has since been followed up.- went to another surgeon who was confused by presentation, said he could help and denied the original surgeon had done anything wrong.He performed a mesh repair, 20cm under my breast.Which the patient raised as surprising as this 'didn't make sense given he said the original surgeon hadn't done anything wrong'.- she indicated she 'didn¿t know this was off label and against the manufactures advice.It failed and i have been unwell since that day' - the patient noted that they kept presenting with chronic complaints noting the doctor dismissed these as body dysmorphia and psychosis - he used the words "quite nasty, very gaslighting" - the patient mentioned that her "problems kept going, at the point i was ready to take my life.Was really desperate.Everyone in australia had turned their back on me.Aphra put in two notifications against my nursing registration.I am getting sicker and sicker" - the patient mentioned she then found "a wonderful surgeon in the us and went overseas to have this procedure.As he the procedure the surgeon discovered infected proline mesh.He was appalled.Sent it off to their pathology.Which came back as confirmed infected" attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.1.If in your possession, may we have a copy of your operative report? 2.Name and location of surgeon who performed the initial procedure? 3.Name and location of surgeon who performed the mesh removal surgery? 4.Does ethicon have your permission to contact your surgeon(s), in the event that we would like to request more clinical information to be used for a product quality complaint investigation? 5.If so, please provide the name and contact information for the surgeon(s) and fill out the attached consent form? (email address, phone number, address).

Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
*   00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key22682699
Report Number2210968-2025-08911
Device Sequence Number9473095
Product Code FTL
UDI-Device Identifier10705031049031
UDI-Public(01)10705031049031(17)240131(10)PBQ109
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K180829
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Consumer
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2024
Device Catalogue NumberPML
Device Lot NumberPBQ109
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/17/2025
Initial Report FDA Received Date07/31/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured02/19/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown